Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 33, NWS Raleigh, NC

August 15, 20044 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 15, 2004, 12:58 PM EDT for 4 counties in North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2004, 12:58 PM EDT (16:58 UTC)
Expired
Aug 15, 2004, 3:00 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Franklin County, NC, Johnston County, NC, Nash County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 42 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 151700
FFWRAH
NCC069-101-127-195-151900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1258 PM EDT SUN AUG 15 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
  WILSON COUNTY IN CENTRAL NORTH CAROLINA
  NASH COUNTY IN CENTRAL NORTH CAROLINA
  FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 300 PM EDT

* AT 1258 PM EDT SEVERE WEATHER SPOTTERS REPORTED VERY HEAVY RAIN
  OVER SOUTHEASTERN FRANKLIN...NASH...WESTERN WILSON AND NORTHERN
  JOHNSTON COUNTIES.

* ADDITIONAL RAIN WILL RUNOFF AND CAUSE FLOODING BETWEEN...
  CLAYTON...SMITHFIELD...WILSON...AND NASHVILLE
  

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. 

NEVER ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR FLOODED CREEKS
AND STREAMS. EXCESSIVE RUNOFF WILL CREATE RAPIDLY FLOWING WATER THAT
CAN EASILY SWEEP A CHILD DOWNSTREAM. THE BANKS OF MANY CREEKS AND 
STREAMS MAY ALSO BE WEAKENED AND PRONE TO COLLAPSE.  KNOW WHERE YOUR 
CHILDREN ARE DURING THIS HEAVY RAIN EVENT.

LAT...LON 3613 7786 3543 7807 3547 7864 3621 7808

$$

28
2 follow-up statements
000 
WGUS72 KRAH 151807
FFSRAH
NCC069-101-127-195-151900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
206 PM EDT SUN AUG 15 2004

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR 
FRANKLIN...NASH...WILSON AND NORTHERN JOHNSTON COUNTIES...

DOPPLER RADAR INDICATED HEAVY RAIN MOVING NORTH OVER THE WARNED 
AREA. BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN IN THIS AREA...AND 
AN ADDITIONAL INCH OF RAIN WILL BE POSSIBLE THROUGH 300 PM.  

LOCATIONS THREATENED WITH FLASH FLOODING INCLUDE WILSON...ROCKY 
MOUNT...NASHVILLE...AND LOUISBURG. WATER WILL BE FLOWING ACROSS 
ROADS AND CREEKS AND STREAMS MAY OVERFLOW THEIR BANKS.

IN FRANKLIN COUNTY...PORTIONS OF MUTT WINSTON ROAD SOUTH OF 
LOUISBURG ARE SUBJECT TO FLOODING AND COULD BECOME IMPASSABLE. 

IN JOHNSTON COUNTY...LITTLE BUFFALO CREEK MAY FLOOD NEAR BAY VALLEY 
ROAD NORTHWEST OF KENLY.

IN WILSON COUNTY...EXCESSIVE RAINFALL WILL CAUSE FLOODING ALONG 
SAINT ROES CHURCH ROAD NEAR CONTENTNEA CREEK WEST OF THE CITY OF 
WILSON. SEVERAL RESIDENTIAL AREAS ALONG HIGHWAY 42 ON THE WEST SIDE 
OF WILSON CAN EXPERIENCE MINOR FLOODING DUE TO RAPID RUNOFF FROM 
VERY HEAVY RAIN. WATER IS ALSO FLOWING ACROSS HIGHWAY 
264...RESULTING IN NUMEROUS ACCIDENTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER 
SHOULD BE ABANDONED. REDUCE YOUR SPEED WHEN DRIVING THROUGH HEAVY 
RAIN TO AVOID HYDROPLANING.

$$

DGS
000 
WGUS72 KRAH 151900
FFSRAH
NCC069-101-127-195-151930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
259 PM EDT SUN AUG 15 2004

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR 
FRANKLIN...NASH...WILSON AND NORTHERN JOHNSTON COUNTIES HAS BEEN 
ALLOWED TO EXPIRE...

HEAVY RAINFALL THAT MOVED OVER FRANKLIN...NASH...WILSON AND NORTHERN 
JOHNSTON COUNTIES HAS DECREASED AND IS MOVING NORTH OUT OF THIS 
AREA. MANY ROADS IN THESE COUNTIES REMAIN COVERED WITH HIGH 
WATER..AND SOME CREEKS ARE NEAR BANKFULL AND ARE CLOSE TO ROADS. 

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. 

NEVER ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR FLOODED CREEKS
AND STREAMS. EXCESSIVE RUNOFF WILL CREATE RAPIDLY FLOWING WATER THAT
CAN EASILY SWEEP A CHILD DOWNSTREAM. THE BANKS OF MANY CREEKS AND
STREAMS MAY ALSO BE WEAKENED AND PRONE TO COLLAPSE.

$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 9:45 AM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 15, 9:45 AM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
945 AM EDT SUN AUG 15 2004

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
FORECASTS HAVE BEEN UPDATED TO REFLECT MORE WIDESPREAD RAIN AND
CLOUDINESS OVER THE AREA THIS MORNING.  MIDLEVEL SHORT WAVE DYNAMICS
ARE STRONGER THAN PREVIOUS MODEL INDICATIONS RIDING UP THROUGH
CENTRAL NC TODAY.  RUC DEPICTS STRONG MIDLEVEL LIFT TOPPING OUT OVER
THE AREA AROUND 17Z FOLLOWED BY SUBSIDENCE FROM THE SW LATER THIS
AFTERNOON AND EVENING.

THE ADDITIONAL CLOUDS AND RAIN AND NORTHERLY SURFACE FLOW SHOULD
KEEP TEMPERATURES DOWN IN THE 60S THIS MORNING SLOWLY RISING INTO
THE LOWER TO MID 70S LATE IN THE DAY.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SHORT TERM (UPDATE)...RFG
Hazardous weather outlook, Aug 15, 4:36 AM EDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
436 AM EDT SUN AUG 15 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-160835-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM
NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD
NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY
NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND
NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE
NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
436 AM EDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

A COASTAL FRONT WILL MOVE INLAND FROM THE COAST THIS AFTERNOON
GRADUALLY REACHING THE INTERSTATE 95 CORRIDOR. THIS WEAK FRONT WILL
ACT AS A FOCUS FOR SHOWERS AND A FEW THUNDERSTORMS THROUGH THE
AFTERNOON. GIVEN THE AMOUNT OF MOISTURE IN THE ATMOSPHERE...PERIODS
AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE CAUSING PONDING ON THE
ROADWAYS. IF HEAVY SHOWERS AND THUNDERSTORMS DEVELOP ALONG THE FRONT
THERE WILL BE A POTENTIAL FOR THOSE MORE INTENSE STORMS TO DEVELOP
ISOLATED TORNADOES. THE THREAT FOR ISOLATED TORNADOES WILL BE ALONG
AND JUST TO THE WEST OF THE FRONT WHICH SHOULD MOVE INTO THE COASTAL
PLAIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JO

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.